Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter January 5, 2020

Graphical splittings of Artin kernels

Enrique Miguel Barquinero , Lorenzo Ruffoni EMAIL logo and Kaidi Ye
From the journal Journal of Group Theory


We study Artin kernels, i.e. kernels of discrete characters of right-angled Artin groups, and we show that they decompose as graphs of groups in a way that can be explicitly computed from the underlying graph. When the underlying graph is chordal, we show that every such subgroup either surjects to an infinitely generated free group or is a generalized Baumslag–Solitar group of variable rank. In particular, for block graphs (e.g. trees), we obtain an explicit rank formula and discuss some features of the space of fibrations of the associated right-angled Artin group.

Award Identifier / Grant number: G.0F93.17N

Funding statement: Part of this project was supported by the Research Foundation Flanders (Project G.0F93.17N) and was developed at KU Leuven (Kulak); part of this project was developed in the framework of UROP at FSU.


We would like to thank the organizers of the 2017–2018 Warwick EPSRC Symposium on Geometry, Topology and Dynamics in Low Dimensions for organizing very fruitful workshops, as well as Conchita Martínez Pérez and Armando Martino for useful conversations. We also thank Ian Leary for suggesting a change in the terminology that was used in a preliminary version of this paper, as well as the anonymous reviewers for their careful reading and useful comments.

  1. Communicated by: Alexander Olshanskii


[1] I. Agol, The virtual Haken conjecture, Doc. Math. 18 (2013), 1045–1087. Search in Google Scholar

[2] B. Beeker, Compatibility JSJ decomposition of graphs of free abelian groups, Internat. J. Algebra Comput. 23 (2013), no. 8, 1837–1880. 10.1142/S021819671350046XSearch in Google Scholar

[3] B. Beeker, Abelian JSJ decomposition of graphs of free abelian groups, J. Group Theory 17 (2014), no. 2, 337–359. 10.1515/jgt-2013-0032Search in Google Scholar

[4] B. Beeker, Multiple conjugacy problem in graphs of free abelian groups, Groups Geom. Dyn. 9 (2015), no. 1, 1–27. 10.4171/GGD/303Search in Google Scholar

[5] M. Bestvina and N. Brady, Morse theory and finiteness properties of groups, Invent. Math. 129 (1997), no. 3, 445–470. 10.1007/s002220050168Search in Google Scholar

[6] R. Bieri, W. D. Neumann and R. Strebel, A geometric invariant of discrete groups, Invent. Math. 90 (1987), no. 3, 451–477. 10.1007/BF01389175Search in Google Scholar

[7] K.-U. Bux and C. Gonzalez, The Bestvina-Brady construction revisited: geometric computation of Σ-invariants for right-angled Artin groups, J. Lond. Math. Soc. (2) 60 (1999), no. 3, 793–801. 10.1112/S0024610799007991Search in Google Scholar

[8] C. H. Cashen and G. Levitt, Mapping tori of free group automorphisms, and the Bieri–Neumann–Strebel invariant of graphs of groups, J. Group Theory 19 (2016), no. 2, 191–216. 10.1515/jgth-2015-0038Search in Google Scholar

[9] Y.-C. Chang, Abelian splittings and JSJ-decompositions of Bestvina—Brady groups, preprint (2020), Search in Google Scholar

[10] M. Clay, When does a right-angled Artin group split over ℤ?, Internat. J. Algebra Comput. 24 (2014), no. 6, 815–825. 10.1142/S0218196714500350Search in Google Scholar

[11] C. Droms, Graph groups, coherence, and three-manifolds, J. Algebra 106 (1987), no. 2, 484–489. 10.1016/0021-8693(87)90010-XSearch in Google Scholar

[12] C. Droms, Isomorphisms of graph groups, Proc. Amer. Math. Soc. 100 (1987), no. 3, 407–408. 10.1090/S0002-9939-1987-0891135-1Search in Google Scholar

[13] P. Duchet, M. Las Vergnas and H. Meyniel, Connected cutsets of a graph and triangle bases of the cycle space, Discrete Math. 62 (1986), no. 2, 145–154. 10.1016/0012-365X(86)90115-9Search in Google Scholar

[14] D. Groves and M. Hull, Abelian splittings of right-angled Artin groups, Hyperbolic Geometry and Geometric Group Theory, Adv. Stud. Pure Math. 73, The Mathematical Society of Japan, Tokyo (2017), 159–165. 10.2969/aspm/07310159Search in Google Scholar

[15] F. Haglund and D. T. Wise, Special cube complexes, Geom. Funct. Anal. 17 (2008), no. 5, 1551–1620. 10.1007/s00039-007-0629-4Search in Google Scholar

[16] I. J. Leary, Uncountably many groups of type FP, Proc. Lond. Math. Soc. (3) 117 (2018), no. 2, 246–276. 10.1112/plms.12135Search in Google Scholar

[17] J. Meier, H. Meinert and L. VanWyk, Higher generation subgroup sets and the Σ-invariants of graph groups, Comment. Math. Helv. 73 (1998), no. 1, 22–44. 10.1007/s000140050044Search in Google Scholar

[18] J. Meier and L. VanWyk, The Bieri–Neumann–Strebel invariants for graph groups, Proc. Lond. Math. Soc. (3) 71 (1995), no. 2, 263–280. 10.1112/plms/s3-71.2.263Search in Google Scholar

[19] S. Papadima and A. I. Suciu, Toric complexes and Artin kernels, Adv. Math. 220 (2009), no. 2, 441–477. 10.1016/j.aim.2008.09.008Search in Google Scholar

[20] J. Stallings, On fibering certain 3-manifolds, Topology of 3-Manifolds and Related Topics, Prentice-Hall, Englewood Cliffs (1962), 95–100. Search in Google Scholar

[21] W. P. Thurston, A norm for the homology of 3-manifolds, Mem. Amer. Math. Soc. 59 (1986), no. 339, 99–130. Search in Google Scholar

[22] H. C. Tran, Geometric embedding properties of Bestvina–Brady subgroups, Algebr. Geom. Topol. 17 (2017), no. 4, 2499–2510. 10.2140/agt.2017.17.2499Search in Google Scholar

[23] H. C. Tran, On distortion of normal subgroups, Geom. Dedicata (2020), 10.1007/s10711-020-00558-y. 10.1007/s10711-020-00558-ySearch in Google Scholar

Received: 2020-08-03
Revised: 2020-11-30
Published Online: 2020-01-05
Published in Print: 2021-07-01

© 2021 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 27.1.2023 from
Scroll Up Arrow